The Annals of Statistics

Optimal sequential designs of case-control studies

Kani Chen

Full-text: Open access

Abstract

Fixed case-control studies separately collect a case sample and a control sample withthe two sample sizes being fixed prior to studies and sometimes arbitrarily chosen. This often results in loss of efficiency of case-control designs in terms of cost-saving or time-saving of the studies. We study sequential case-control designs and, in connection with treatment allocation and stochastic approximation, derive a simple sampling rule that leads to optimal case-control designs. Some important issues suchas fixed- width confidence intervals and sequential tests of hypotheses with possible early stopping to save time or costs, whichcannot be answered with fixed case-control designs, are shown to be naturally solved with the derived optimal sequential case-control designs.

Article information

Source
Ann. Statist., Volume 28, Number 5 (2000), 1452-1471.

Dates
First available in Project Euclid: 12 March 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1015957402

Digital Object Identifier
doi:10.1214/aos/1015957402

Mathematical Reviews number (MathSciNet)
MR1805792

Zentralblatt MATH identifier
1105.62364

Subjects
Primary: 62F12: Asymptotic properties of estimators
Secondary: 62I05

Keywords
Sequential sampling logistic regression fixed-width confidence interval sequential test of hypotheses treatment allocation stochastic approximation

Citation

Chen, Kani. Optimal sequential designs of case-control studies. Ann. Statist. 28 (2000), no. 5, 1452--1471. doi:10.1214/aos/1015957402. https://projecteuclid.org/euclid.aos/1015957402


Export citation

References

  • Anderson, J. A. (1972). Separate sample logistic discrimination. Biometrika 59 19-35.
  • Blum, J. R. and Rosenblatt, J. (1966). On some statistical problems requiring purely sequential sampling schemes. Ann Inst. Statist. Math. 18 351-355.
  • Boston Collaborative Drug Surveillance Project (1973). Oral contraceptives and venous thrombolic disease, surgically confirmed gallabladder disease and breast tumors. Lancet 1 1399-1404.
  • Breslow, N. E. (1996). Statistics in epidemiology: the case-control study. J. Amer. Statist. Assoc. 91 14-28.
  • Breslow, N. E. and Day, N. E. (1980). Statistical Methods in Cancer Research 1. The Design and Analysis of Case-Control Studies. IARC, Lyon.
  • Chang, Y.-C. I. and Martinsek, A. T. (1992). Fixed size confidence regions for parameters of a logistic regression model. Ann. Statist. 20 1953-1969.
  • Chen, K., Jing, B. Y. and Ying, Z. (1999). An asymptotic theory for maximum likelihood estimator in case-control logistic regression. Unpublished manuscript.
  • Chow, Y. S. and Robbins, H. (1965). On the asymptotic theory of fixed-width sequential confidence intervals for the mean. Ann. Math. Statist. 36 457-462.
  • Efron, B. (1971). Forcing a sequential experiment to be balanced. Biometrika 58 403-417.
  • Heinonen, O. P., Shapiro, S., Tuominen, L. T. and Turvnen, M. I. (1974). Reserpine use in relation to breast cancer. Lancet 2 675-677.
  • Khan, R. A. (1969). A general method of determining fixed-width confidence intervals. Ann. Math. Statist. 40 704-709.
  • Lai, T. L. and Robbins, H. (1979). Adaptive design and stochastic approximation. Ann. Statist. 7 1196-1221.
  • Lai, T. L. and Robbins, H. (1981). Consistency and asymptotic efficiency of slope estimates in stochastic approximation scheme. Probab. Theory Related Fields 56 329-360. Mack, T. M., Henderson, B. E., Gerkins, V. R., Arthur, M., Baptista, J. and Pike, M. C.
  • (1975). Reserpine and breast cancer in a retirement community. New. England J. Med. 292 1366-1371.
  • O'Neill, R. T. (1983). Sample size for estimation of the odds ratio in unmatched case-control studies. Amer. J. Epidemiology 120 145-153.
  • O'Neill, R. T. (1998). Case-control study, sequential. Encyclopedia of Biostatistics (P. Armitage and T. Colton, eds.) 1 528-532. Wiley, New York.
  • O'Neill, R. T. and Anello, C. (1978). Case-control studies: a sequential approach. Amer. J. Epidemiology 108 415-424.
  • Pasternack, B. S. and Shore, R. E. (1981). Sample sizes for individually matched case-control studies. Amer. J. Epidemiology 115 778-784.
  • Pisier, G. (1983). Some applications of the metric entropy condition to harmonic analysis. Banach Spaces, Harmonic Analysis, and Probability Thoery. Lecture Notes in Math. 995 123- 154. Springer, New York.
  • Pollard, D. (1990). Empirical Processes: Theory and Applications. IMS, Hayward, CA.
  • Prentice, R. L. and Pyke, R. (1979). Logistic disease incidence models and case-control studies. Biometrika 66 403-411.
  • Qin, J. and Zhang, B. (1997). A goodness-of-fit for logistic regression models based on case-control data. Biometrika 84 609-618.
  • Robbins, H. and Monro, S. (1951). A stochastic approximation method. Ann. Math. Statist. 29 400-407.
  • Robins, J. M., Rotnitzky, A., and Zhao, L. P. (1994). Estimation of regression coefficients when some regressors are not always observed. J. Amer. Statist. Assoc. 89 846-866.
  • Sartwell, P. E., Masi, A. T., Arthes, F. G., Greene, G. R. and Smith, H. E. (1969). Thromboembolism and oral contraceptives: an epidemiological case-control study. Amer. J. Epidemiology 90 365-380.
  • Siegmund, D. (1985). Sequential Analysis: Tests and Confidence Intervals. Springer, New York.
  • Stein, C. (1945). A two-stage test for a linear hypothesis whose power is independent of the variance. Ann. Math. Statist. 16 243-258. Stampfer, M. J., Willett, W. C., Coldits, G. A., Roser, B., Speizer, F. E., and Hennekens,
  • C. H. (1985). A prospective study of postmenopausal estrogen therapy and coronary heart disease. New England J. Med. 313 1044-1049.
  • Vessey, P. M. and Doll, D. R. (1968). Investigation of relation between use of oral contraceptive and thromboembolic disease. Brit. Med. J. 2 199-205.
  • Wei, L. J. (1977). A class of designs for sequential clinical trials. J. Amer. Statist. Assoc. 72 382-386. Wu, C. F. J. (1985a). Efficient sequential designs withbinary data. J. Amer. Statist. Assoc. 80 974-984. Wu, C. F. J. (1985b). Maximum likelihood recursion and stochastic approximation in sequential designs. In Adaptive Statistical Procedures and Related Topics (J. van Ryzin, ed.) 298-313. IMS, Hayward, CA.